Alert archive / Utah / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 15, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 14, 2009, 4:52 PM MDT for Tooele County, Utah. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 14, 2009, 4:52 PM MDT (22:52 UTC)
- Expired
- Jun 14, 2009, 5:30 PM MDT
- In force
- 38 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Tooele County, UT
The radar
The Salt Lake City radar (KMTX), 107 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 10.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1262 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:43 PM MDT, 2 hours 9 minutes earlier.
Area forecast discussion, Jun 14, 2:43 PM MDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 243 PM MDT SUN JUN 14 2009 .SYNOPSIS...AN UPPER LEVEL TROUGH WILL EXIT THE AREA OVERNIGHT. A COOL AND UNSETTLED PATTERN WILL PERSIST THROUGH MID-WEEK BEFORE A DRYING TREND FOR THE END OF THE WORK WEEK. && .DISCUSSION...UPPER TROUGH OVER CENTRAL UTAH IS MAKING ITS WAY TOWARD THE FORECAST AREA AS IT WEAKENS. IN THE MOIST SOUTHWEST FLOW AHEAD OF IT...NUMEROUS SHOWERS AND THUNDERSTORMS HAVE ONCE AGAIN DEVELOPED OVER NORTHERN AND CENTRAL UTAH AS WELL AS SOUTHWEST WYOMING. A DRIER AIRMASS REMAINS OVER SOUTHERN UTAH...SO CONVECTION IS SLOW TO DEVELOP THERE. WITH THE LARGE AMOUNT OF CLOUD COVER AND RELATIVELY COOL AIRMASS OVER THE STATE...TEMPERATURES ARE RUNNING AT LEAST 10F BELOW NORMAL. THE SYSTEM WILL LIFT ACROSS THE STATE OVERNIGHT...ALLOWING FOR WEAK RIDGING TOMORROW BETWEEN THE EXITING TROUGH AND ANOTHER ONE OFF THE CALIFORNIA COAST. SO CONVECTION WILL BE LESS WIDESPREAD THAN PREVIOUS DAYS...WITH THE BEST CHANCE FOR THUNDERSTORMS OVER FAR NORTHERN UTAH. TEMPERATURES SHOULD BE A BIT WARMER AS WELL. 12Z MODELS ARE IN REMARKABLY GOOD AGREEMENT THROUGH THE END OF THE WEEK...INDICATING THAT THE CALIFORNIA TROUGH WILL MOVE ONSHORE TUESDAY...SPREADING MOISTURE AND INSTABILITY BACK INTO ALL BUT FAR SOUTHEASTERN UTAH. THE CENTER OF THE TROUGH IS PROGGED TO BE NEAR THE UT/NV/AZ BORDER BY WEDNESDAY MORNING...BUT THEN SPLITS WITH THE PASSAGE OF ANOTHER WAVE FROM THE PACIFIC NORTHWEST. PART OF THE WAVE IS EXPECTED TO MERGE WITH THE NORTHERN TROUGH WHILE THE SOUTHERN PORTION OF THE TROUGH MOVES BACK OVER THE SOUTHERN CALIFORNIA COAST AS A CLOSED LOW. AS THE TWO TROUGHS MOVE AWAY...BOTH MODELS ALLOW HIGH PRESSURE TO BUILD FRIDAY AND SATURDAY...FINALLY RESULTING IN A DRYING AND WARMING TREND. KEPT POPS AT CLIMO OR SLIGHTLY BELOW FOR NOW. GFS/EC DIVERGE AT THIS POINT...BUT BOTH INDICATE THAT THIS TREND WILL BE SHORT LIVED. 12Z ECMWF MOVES THE RIDGE AXIS EAST SATURDAY AFTERNOON...ALLOWING FOR A MORE MOIST SOUTHWEST FLOW TO REDEVELOP SUNDAY AS A PACIFIC NORTHWEST TROUGH MOVES ONSHORE. IN THE GFS...THE RIDGE SHIFTS EAST ON SUNDAY BUT THE PAC NW TROUGH STAYS WELL TO THE NORTH. HOWEVER...IN ITS SOLUTION THE CALIFORNIA TROUGH MOVES BACK ONSHORE...THROUGH THE STATE. && .AVIATION...THUNDERSTORMS IN THE AREA THROUGH 03-05Z WILL RESULT IN GUSTY AND ERRATIC WINDS...WITH A 30 PERCENT CHANCE THAT A THUNDERSTORM WILL DIRECTLY IMPACT THE SLC TERMINAL. IF THIS HAPPENS...VISIBILITIES MAY BRIEFLY DROP INTO THE MVFR RANGE AND CIGS BELOW 6000 FT IN HEAVY RAIN. OTHERWISE WINDS WILL REMAIN GENERALLY OUT OF THE SOUTH AND VFR CONDITIONS WILL PREVAIL WITH CIGS ABV 6000 FT. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...TRAPHAGAN AVIATION...WILENSKY FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jun 14, 4:29 AM MDT, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 429 AM MDT SUN JUN 14 2009 UTZ001>016-019>021-517-518-WYZ021-151100- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 429 AM MDT SUN JUN 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...PRIMARILY ACROSS NORTHERN AND CENTRAL UTAH. SOME OF THESE STORMS WILL BE STRONG...AND CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL IN ADDITION TO SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM COVERAGE IS EXPECTED TO DIMINISH ACROSS THE REGION MONDAY...WITH STORMS GENERALLY REMAINING CONFINED TO THE HIGHER TERRAIN. MOISTURE IS EXPECTED TO RETURN TUESDAY...BRINGING A BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE OUTLOOK AREA. HIGH PRESSURE IS EXPECTED TO STRENGTHEN ACROSS THE OUTLOOK AREA DURING THE LATTER HALF OF THE WEEK...RESULTING IN A DRYING AND WARMING TREND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Special weather statement, Jun 14, 1:05 PM MDT, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
105 PM MDT SUN JUN 14 2009
UTZ004-141945-
SOUTHERN WASATCH FRONT UT-
105 PM MDT SUN JUN 14 2009
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN UTAH COUNTY UNTIL 145 PM
MDT...
AT 102 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES NORTH OF ELBERTA...OR 17 MILES NORTHWEST
OF PAYSON...MOVING NORTH AT 10 MPH.
PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
FAIRFIELD...CEDAR FORT AND EAGLE MOUNTAIN...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4008 11209 4033 11214 4040 11211 4044 11202
4041 11200 4043 11193 4042 11191 4030 11183
4010 11181
TIME...MOT...LOC 1903Z 185DEG 7KT 4015 11201Special weather statement, Jun 14, 2:00 PM MDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 200 PM MDT SUN JUN 14 2009 UTZ003-005-142045- GREAT SALT LAKE DESERT AND MOUNTAINS UT-SALT LAKE AND TOOELE VALLEYS UT- 200 PM MDT SUN JUN 14 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TOOELE COUNTY UNTIL 245 PM MDT... AT 158 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES SOUTH OF DELLE...OR 18 MILES WEST OF GRANTSVILLE...MOVING NORTH AT 15 MPH. PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... DELLE...AND PORTIONS OF I-80 IN EASTERN TOOELE COUNTY... LAT...LON 4090 11296 4083 11251 4052 11272 4057 11300 TIME...MOT...LOC 1959Z 198DEG 12KT 4061 11281
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 1:05 PM MDT | Special Weather Statement | SLC | Utah | 40 min |
| Jun 14, 2:00 PM MDT | Special Weather Statement | SLC | Tooele | 45 min |
| Jun 14, 3:52 PM MDT | Flash Flood Warning | SLC | Weber | 113 min |
| Jun 14, 4:10 PM MDT | Areal Flood Advisory | SLC | Box Elder, Weber | 61 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.